Acetylfentanyl and fentanyl have been found unexpectedly in drugs in Sydney and Western NSW in November 2020.
Use of these drugs can be life-threatening.
Know the risks
- Acetylfentanyl and illicit fentanyl are both highly potent opioids and can cause unexpected, rapid and life-threatening overdose, even in very small doses.
- People who have never or rarely used opioids are at highest risk of overdose from these substances. Risk of overdose is also increased by use of other sedatives (such as alcohol, benzodiazepines, ketamine, GHB).
- Illicit drugs with variable purity and contents are being seen in NSW in 2020.
Effects to look out for
- Serious adverse effects may include drowsiness, loss of consciousness, slow breathing and skin turning blue.
- Be on the lookout for unexpected symptoms, such as drowsiness following use of a stimulant (e.g. cocaine) or unusually strong sedative effects from ketamine.
If you see the warning signs of overdose:
Seek help immediately from your nearest emergency department or call Triple Zero (000).
Start CPR if someone is not breathing.
Use naloxone if you have it. Call '000' even if naloxone has been given.
Support and advice
For free and confidential advice:
Take Home Naloxone Program
- Naloxone is an easy to use, life-saving medicine that can temporarily reverse an overdose from fentanyl or other opioid drugs. People at risk of experiencing an opioid overdose or who may witness an overdose can get naloxone for free without a prescription from some NSW community pharmacies and NSW Health needle and syringe programs.
- For participating pharmacies and more information on take-home naloxone: https://yourroom.health.nsw.gov.au/getting-help/Pages/Naloxone.aspx.
Call '000' even if naloxone has been administered. Repeat doses may be required.
- Visit Your Room for fact sheets and other resources.
Visit NUAA or call 1800 644 413 for a range of resources to support you and your friends.